Hail, Haskell
- When
- April 21, 8:38 PM CST to 8:40 PM CST
- Where
- Haskell County, 3.2 mi WNW of Haskell
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.190, -99.800
The time was estimated based on radar.
An isolated supercell thunderstorm formed and split into two storms, resulting in large hail reports northwest and southeast of Haskell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An isolated supercell thunderstorm formed and split into two storms, resulting in large hail reports northwest and southeast of Haskell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 21, 6:06 PM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 706 PM CDT Tue Apr 21 2020 .AVIATION... /00Z TAFS/ Gusty southeast to south winds will occur through this evening and into the overnight hours. Low cloud cover has overspread the southeastern part of our area with ceilings around 3000ft at KBBD and KJCT. Additional Low cloud development/expansion will occur to the north and northwest across our area tonight. Ceilings overnight will be 1000-2000ft at all except our southern terminals of KJCT and KSOA, where a period of IFR ceilings are likely. Clearing of the cloud cover is expected on Wednesday morning, with passage of a dryline/Pacific front. Winds will subsequently shift to the west, and will be gusty through late afternoon and early evening. At this time, the chance for any showers/thunderstorms at our TAF sites, late tonight and early Wednesday morning, looks too low for an inclusion. However, will monitor subsequent model data and trends with the incoming system for possible inclusion in later TAFs. && .PREV DISCUSSION... /issued 236 PM CDT Tue Apr 21 2020/ SHORT TERM... (Tonight and Wednesday) Afternoon visible satellite shows low clouds over the Northwest Hill Country while mostly sunny skies were occurring elsewhere. Surface observations indicate a roughly north to south oriented dry-line stretches from Snyder south through Ozona while a stationary front stretched from Big Spring southeast through Mason/San Saba counties. With the sunny skies, temperatures are up into the low to mid 80s as of 1 pm, with highs likely to reach the low 90s west of the dry-line and south of the front (Northern Edwards Plateau/Concho Valley). Tonight, the warm front will lift north through the Big Country while the dry-line retreats west of the region, with strengthening southerly flow bringing in high dew points (upper 60s), low clouds and isentropic lift resulting in chances for showers. Thunderstorm chances aren't great overnight due to a low level capping inversion, so any storms would likely need to be elevated where moisture will be lacking. The moist, cloudy conditions will result in warm overnight lows in the upper 60s. Wednesday morning, the the dry-line will quickly move west to east across the region as an upper level trough moves into the TX Panhandle and Oklahoma. Slightly better chances for convection will occur along and ahead of the dry-line as it moves through the forecast area mainly between 7 am and 1 pm Wednesday. ML CAPE (1500- 2500 J/KG) and 0-6 km bulk shear (45-50 kt) will be sufficient for any storms to be strong to severe, with large hail and damaging winds the main threats. However, hi-res models continue to not show much in terms of thunderstorm chances, likely due to a potential capping inversion. As the dry-line after moves east, dry, warm and gusty west winds will move in behind it, with wind speeds around 15- 25 mph and gusts to 35 mph. The warm, downsloping winds will allow highs to reach into the mid to upper 80s. LONG TERM... (Thursday through Wednesday) Relatively quiet weather will continue over the next few days as no additional rain chances have been included on Thursday and beyond. A weak cold front will pass through the area on Friday. However, little change will occur other than a minor drop in temperatures for Saturday afternoon. Expect warmer temperatures to develop for the start of next week. FIRE WEATHER... For the Northern Edwards Plateau and western Concho Valley, minimum relative humidity will be in the upper single digits to low teens Wednesday. These very dry conditions, gusty west winds of 15-25 mph, and dry fuel conditions could lead to critical fire weather conditions on Wednesday in the Northern Edwards Plateau and Irion County. A Fire Weather Watch has been issued for these counties. && .PRELIMINARY POINT TEMPS/POPS... Abilene 67 84 54 83 / 30 20 0 0 San Angelo 69 89 55 87 / 30 20 0 0 Junction 69 89 55 87 / 20 40 0 0 Brownwood 66 86 54 84 / 20 40 0 0 Sweetwater 67 83 54 84 / 30 5 0 0 Ozona 67 89 55 87 / 20 20 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday morning through Wednesday evening for Crockett-Irion-Schleicher-Sutton. && AVIATION: 19 SHORT TERM AND FIRE WEATHER: SJH LONG TERM: 41
Hazardous Weather Outlook National Weather Service San Angelo TX 246 PM CDT Tue Apr 21 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-222000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 246 PM CDT Tue Apr 21 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible east of an Albany to Bronte to Sonora line this afternoon. The main hazard will be large hail. Thunderstorms will be possible late tonight into early Wednesday morning. A few storms may be severe, with damaging winds and large hail being the main hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated severe thunderstorms will be possible east of a Brownwood to Mason line Wednesday morning into the early afternoon. The main hazards will be large hail and damaging winds. Critical fire weather conditions will be possible late Wednesday morning through early Wednesday evening across Irion County and the Northern Edwards Plateau region due to dry fuels, low humidity and gusty west winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
619 PM CDT Tue Apr 21 2020
TXZ066-128-139-220000-
Runnels TX-Callahan TX-Coleman TX-
619 PM CDT Tue Apr 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAHAN...
NORTHWESTERN COLEMAN AND EXTREME NORTHEASTERN RUNNELS COUNTIES UNTIL
700 PM CDT...
At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Novice, or 17 miles northwest of Coleman, moving east at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Silver Valley around 635 PM CDT.
Other locations impacted by this storm include Goldsboro and Lake
Coleman.
LAT...LON 3186 9936 3193 9974 3203 9975 3209 9967
3208 9964 3211 9963 3220 9949
TIME...MOT...LOC 2318Z 260DEG 18KT 3198 9965Special Weather Statement
National Weather Service San Angelo TX
718 PM CDT Tue Apr 21 2020
TXZ114-128-220100-
Shackelford TX-Callahan TX-
718 PM CDT Tue Apr 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALLAHAN AND
SOUTHEASTERN SHACKELFORD COUNTIES UNTIL 800 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moran, or 13 miles northeast of Baird, moving northeast at 55 mph.
Hail of half inch to penny size is likely with this storm. Winds in
excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Moran around 720 PM CDT.
Ibex around 730 PM CDT.
Other locations impacted by this storm include Us-
180 Near The Shackelford-Stephens County Line.
LAT...LON 3252 9909 3251 9911 3247 9912 3239 9922
3250 9937 3290 9910
TIME...MOT...LOC 0017Z 217DEG 49KT 3252 9923Special Weather Statement National Weather Service San Angelo TX 904 PM CDT Tue Apr 21 2020 TXZ049-220230- Fisher TX- 904 PM CDT Tue Apr 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FISHER COUNTY UNTIL 930 PM CDT... At 904 PM CDT, Doppler radar was tracking a strong thunderstorm near Hamlin, moving north-northeast at 25 mph. Half inch hail and winds to 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Fisher County, including the following locations... Hitson. LAT...LON 3285 10015 3290 10034 3296 10033 3296 10015 TIME...MOT...LOC 0204Z 210DEG 22KT 3293 10020
The Dyess AFB radar (KDYX), 89 km away, was scanning. The volume nearest the first event began at 02:38 UTC.
2 hail. Local standard time, as filed.
The time was estimated based on radar.
The time was estimated based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884550, 884551.